MAUDE Adverse Event Report: STRYKER NEUROVASCULAR CORK TARGET 360 NANO 1.5MM X 4CM; DEVICE, NEUROVASCULAR EMBOLIZATION

STRYKER NEUROVASCULAR CORK TARGET 360 NANO 1.5MM X 4CM; DEVICE, NEUROVASCULAR EMBOLIZATION
Model Number M0035421540
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Thromboembolism (2654)
Date of Event 06/09/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This is the 2nd of 3 reports.
 
Event or Problem Description
On (b)(6) 2020, the patient experienced decimating headaches, she reported vomiting three times on and was transferred to the (b)(6) general hospital from (b)(6) medical center east.The patient was admitted to the social medical center east, initially still alert and responsive (hh3) and neuroradiological diagnostics were performed by cct and cta.This revealed an extended interhemispheric sah at resulting from an anterior communicating artery aneurysm.Given the patient¿s clinical deterioration in terms of a deteriorating consciousness and hydrocephalus, she received an evd and was subsequently transferred to the endovascular surgery room in (b)(6) general hospital.She was taken directly to the angiography suite by ambulance transport.During the intravascular coiling procedure, patient in the supine position, intubation anesthesia, transfemoral approach.6f lock.A 6f catheter is advanced and placed in the right common carotid artery.Angiography taken in both planes, magnified and not magnified, show the filling of the right a2 via the a1, but only a partial aneurysm filling.The catheter in the internal carotid artery is exchanged on the left.It is noted that the aneurysm is predominantly filled from this side.Angiography was taken in both planes, magnified and not magnified, as well as in 3d, projection and obtaining a working projection.The aneurysm is visualized at 5x3 mm and essentially embolizable.The sl1-0 catheter (stryker), synchro wire-guided is advanced.A microcatheter is placed in the aneurysm; almost complete embolization of the aneurysm is performed with 5 coils.We try to advance 2 subject nano coils (stryker) of size 1.5x4 but were not successful.Although the last coil (microvention hypersoft 1.5x4) can be advanced up to aneurysm without resistance, it can no longer be implanted.When attempting to retract it, the coil detaches and self-expands to a length of nearly 40 cm (measured after intervention) but is not deployed.The only option is to remove the coil including microcatheter from the aneurysm.The final angiographies are performed in working and standard projections, the aneurysm presents itself as almost completely occluded; the anterior flow area is visualized properly.Upon more exacting inspection, however, an interruption in contrast medium is noted in the frontal m2/3 branch on the left, located too far to the distal to undergo thrombectomy (consultation with dr.(b)(6), radiology).Intraoperatively, the patient receives 5000 i.U.Heparin and one 500 mg vial of aspisol i.V.The catheters were removed and postinterventional normal conditions noted, no increase of the previously known bleeding component and was admitted to the icu since all patient¿s are treated in the icu after sah and aneurysm treatment.On 25-september-2020 we received an additional information from the physician indicating that, after the coil -embolization and thromboembolism occurred, a mir was performed 2 days post procedure and demonstrated a diffusion impartment in the left central region (mca territory).The patient was transferred to the original hospital 14 days later, still intubated and sedated.The physician indicated that it is certainly difficult to establish a direct connection between the describe complication, the inability to introducer both subject stryker coils certainly led to a significant delay at a crucial period of the embolization procedure.The physician did not encounter any problems to introducer the final coil from another manufacturer through the same stryker microcatheter.It is difficult for the physician to assess at what specific time point the thromboembolic complication in a peripheral mca segment artery occurred.
 
Additional Manufacturer Narrative
Due to the automated mes system there are controls in the manufacturing process to ensure the product met specifications upon release.During visual inspection, the coil delivery wire and the main coil were noted to be kinked/bent.The main coil was also found stretched.During functional testing, the resistance was encountered when advancing the coil through the introducer sheath.The reported event is covered in the device directions for use (dfu).As well, the risk of the reported event is documented in the risk documentation and there are current controls to mitigate the risk of the as reported event.In the case of this complaint it is most likely that the coil got kinked/stretched during coil advancement against friction which causes delay, and which may have also potentially caused the related patient thromboembolic event.This complaint appears to be associated with a product that met stryker and design and manufacturing specifications and was used in accordance with the dfu, but performance was limited due to procedural factors during use.Therefore, an assignable cause of procedural factors was assigned to the as reported issues coil in catheter friction and patient thromboembolic event and to the as analyzed issues main coil kinked/bent, main coil stretched, and coil introducer sheath friction.An assignable cause of handling damage was assigned to the as analyzed issue coil delivery wire kinked/bent as it is most likely that the delivery wire kinked due to handling of the device during use.
 
Event or Problem Description
On (b)(6) 2020, the patient experienced decimating headaches, she reported vomiting three times on and was transferred to the vienna general hospital from the social medical center east.The patient was admitted to the social medical center east, initially still alert and responsive (hh3) and neuroradiological diagnostics were performed by cct and cta.This revealed an extended interhemispheric sah at resulting from an anterior communicating artery aneurysm.Given the patient¿s clinical deterioration in terms of a deteriorating consciousness and hydrocephalus, she received an evd and was subsequently transferred to the endovascular surgery room in vienna general hospital.She was taken directly to the angiography suite by ambulance transport.During the intravascular coiling procedure, patient in the supine position, intubation anesthesia, transfemoral approach.6f lock.A 6f catheter is advanced and placed in the right common carotid artery.Angiography taken in both planes, magnified and not magnified, show the filling of the right a2 via the a1, but only a partial aneurysm filling.The catheter in the internal carotid artery is exchanged on the left.It is noted that the aneurysm is predominantly filled from this side.Angiography was taken in both planes, magnified and not magnified, as well as in 3d, projection and obtaining a working projection.The aneurysm is visualized at 5x3 mm and essentially embolizable.The sl1-0 catheter (stryker), synchro wire-guided is advanced.A microcatheter is placed in the aneurysm; almost complete embolization of the aneurysm is performed with 5 coils.We try to advance 2 subject nano coils (stryker) of size 1.5x4 but were not successful.Although the last coil (microvention hypersoft 1.5x4) can be advanced up to aneurysm without resistance, it can no longer be implanted.When attempting to retract it, the coil detaches and self-expands to a length of nearly 40 cm (measured after intervention) but is not deployed.The only option is to remove the coil including microcatheter from the aneurysm.The final angiographies are performed in working and standard projections, the aneurysm presents itself as almost completely occluded; the anterior flow area is visualized properly.Upon more exacting inspection, however, an interruption in contrast medium is noted in the frontal m2/3 branch on the left, located too far to the distal to undergo thrombectomy (consultation with dr.Puchner, radiology).Intraoperatively, the patient receives 5000 i.U.Heparin and one 500 mg vial of aspisol i.V.The catheters were removed and postinterventional normal conditions noted, no increase of the previously known bleeding component and was admitted to the icu since all patient¿s are treated in the icu after sah and aneurysm treatment.On 25-sepetember-2020 we received an additional information from the physician indicating that, after the coil -embolization and thromboembolism occurred, a mir was performed 2 days post procedure and demonstrated a diffusion impartment in the left central region (mca territory).The patient was transferred to the original hospital 14 days later, still intubated and sedated.The physician indicated that it is certainly difficult to establish a direct connection between the describe complication, the inability to introducer both subject stryker coils certainly led to a significant delay at a crucial period of the embolization procedure.The physician did not encounter any problems to introducer the final coil from another manufacturer through the same stryker microcatheter.It is difficult for the physician to assess at what specific time point the thromboembolic complication in a peripheral mca segment artery occurred.

Brand Name
TARGET 360 NANO 1.5MM X 4CM
Common Device Name
DEVICE, NEUROVASCULAR EMBOLIZATION
Manufacturer (Section D)
STRYKER NEUROVASCULAR CORK
ida industrial estate
model farm road
cork NA
EI  NA
MDR Report Key10709722
Report Number3008881809-2020-00310
Device Sequence Number3933750
Product Code HCG
UDI-Device Identifier04546540697998
UDI-Public04546540697998
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K153658
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/18/2022
Device Model NumberM0035421540
Device Catalogue NumberM0035421540
Device Lot Number21680689
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/21/2020
Initial Date Received by Manufacturer 09/25/2020
Supplement Date Received by Manufacturer11/23/2020
Initial Report FDA Received Date10/21/2020
Supplement Report FDA Received Date12/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6F GUIDING CATHETER (UNKNOWN MANUFACTURER); EXCELSIOR SL-10 MIROCATHETER (STRYKER); HYPERSOFT 1.5X4 COIL (MICROVENTION); TARGET COIL (STRYKER); 6F GUIDING CATHETER (UNKNOWN MANUFACTURER); EXCELSIOR SL-10 MIROCATHETER (STRYKER); HYPERSOFT 1.5X4 COIL (MICROVENTION); TARGET COIL (STRYKER)
Outcome Attributed to Adverse Event Hospitalization; Other;
Patient Age40 YR